Find Your Local NAMI
Call the NAMI Helpline at
Or text "HelpLine" to 62640
Senior Manager, Media Relations
Email: [email protected]
For all other marketing and communications needs and requests, please contact [email protected]
Arlington, VA —The National Alliance on Mental Illness (NAMI) is appealing to the news media and other authorities to publicize heightened risks of heat exhaustion and heat stroke for people with mental illnesses who take psychiatric medications.
The request comes as temperatures have reached more than 100 degrees in some cities and linger in the 90- degree range in others—with much of the summer still to come.
"News stories tend to focus on children, pets and elderly persons," said NAMI Executive Director Mike Fitzpatrick. "There is a population that is often forgotten—people with serious mental illnesses, especially those who live in adult homes or isolated apartments without air conditioning, or on the street ."
"Lessons from Hurricane Katrina have shown that public health organizations or others may abandon people with mental illnesses or overlook their special needs in the face of weather emergencies."
NAMI's appeal follows the release this week of a report by the National Council on Disability (NCD) on The Needs of People with Psychiatric Disabilities During and After Hurricanes Katrina and Rita,, which noted that emergency and relief responses "did not contemplate the needs of people with psychiatric disabilities, and as a result, many people died or unnecessarily suffered."
"Families, neighbors, friends and communities need to look out for each other," Fitzpatrick said. "That means encouraging people to take care of themselves and checking on their living situations. It means helping people when help is needed."
Psychiatric medications—particularly antipsychotics, lithium and topirmate—affect the body's ability to stay cool by causing a decrease in sweating, promoting fluid loss and dehydration, or changing how people experience heat; i.e., they may not even feel heat. There is also a high risk of severe sunburn caused by photosensitivity to psychiatric medications.
In a crisis? Call or text 988.